Alert archive / New York / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 115, NWS Albany, NY

August 20, 2004Dutchess County, New York

NWS Albany, NY issued this severe thunderstorm warning at Aug 20, 2004, 4:02 PM EDT for Dutchess County, New York. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 20, 2004, 4:02 PM EDT (20:02 UTC)
Expired
Aug 20, 2004, 4:45 PM EDT
In force
43 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Dutchess County, NY

The radar

The Albany radar (KENX), 95 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 20, 1:05 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2004-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 244 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2004-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
244 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
569 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 1:55 PM EDT, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 20, 1:55 PM EDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE ALBANY NY
155 PM EDT FRI AUG 20 2004

.UPDATE...ZFP UPDATE FOR SEVERE THUNDERSTORM WATCH AND ALSO TO
ADJUST POPS.  HAVE LOWERED IN NORTH...NORTH OF CONVECTIVE
POTENTIAL.  POPS RAISED IN SOUTH.

LATE MORNING UPDATE...

ZFP UPDATE AT LATE MORNING PRIMARILY TO REDUCE HOURLY GRID
POPS DURING THE LATE MORNING AND EARLY AFTERNOON.  MODEL SOUNDINGS
AND MODIFCATION OF OBSERVED SOUNDINGS INDICATE SIGNIFICANT
INSTABILITY DEVELOPING THIS AFTERNOON ACROSS SE THIRD OF CWA SOUTH
OF STALLED FRONT. WILL MONITOR FOR POTENTIAL CONVECTIVE
DEVELOPMENTS...SEE SWOMCD.

.SYNOPSIS...
A WEAK COLD FRONT OVER SOUTHERN NEW YORK AND CENTRAL NEW ENGLAND
EXTENDING SOUTHWEST THROUGH THE MIDWEST AND INTO THE SOUTHERN PLAINS
WILL BECOME STATIONARY THIS MORNING INTO THE EARLY AFTERNOON.  A
WAVE OF LOW PRESSURE WILL MOVE NORTHEAST FROM THE CENTRAL
MISSISSIPPI VALLEY INTO THE MIDWEST ALONG THIS BOUNDARY THIS
AFTERNOON.  THIS LOW WILL CONTINUE TO TRACK NORTHEAST INTO WESTERN
NEW YORK FRIDAY INTO SATURDAY MORNING WITH THE OLD FRONT LIFTING
NORTHWARD.  SHOWERS AND THUNDERSTORMS WILL OCCUR AHEAD OF THIS WAVE
OF LOW PRESSURE AND ITS ASSOCIATED COLD FRONT. A STRONG UPPER LEVEL
TROUGH DROPPING EQUATORWARD FROM HUDSON BAY WILL PUSH THE COLD FRONT
ACROSS THE REGION TO THE NEW ENGLAND SEABBOARD SATURDAY AFTERNOON
INTO THE EARLY EVENING.  SURFACE HIGH PRESSURE WILL BUILD IN FROM
THE OHIO VALLEY WITH LOWER HUMIDITY LEVELS AND DRY WEATHER SUNDAY
AND MONDAY.
&&

.SHORT TERM (TODAY THROUGH SATURDAY)...
TODAY...AT 06Z...A WEAK COLD FRONT SITUATED ROUGHLY ON A
KVSF-KGFL-KDSV-KERI AXIS WILL EEK SLOWLY SOUTHWARD AND BECOME
STATIONARY THIS MORNING. DEWPOINTS ON THE NORTH SIDE OF THE BOUNDARY
HAVE DROPPED INTO THE MID 50S ACROSS THE NORTH COUNTRY. ON THE SOUTH
SIDE  SCATTERED SHOWERS CONTINUE ON THE KENX RADAR.   HAVE TO KEEP A
SLIGHT CHANCE/LOW CHANCE POPS IN THIS MORNING TO ADDRESS THESE
SHOWERS WITH PATCHY FOG.

LATEST 12 HOUR WATER VAPOR LOOP WITH 00Z H500 RAOB HEIGHTS AND TEMPS
OVERLAYED SHOWS AN EXPANSIVE CLOSED LOW OVER HUDSON BAY WITH A
LONGWAVE TROUGH OVER THE EASTERN TWO THIRDS OF CANADA. A H500 HIGH
AMPLITUDE RIDGE IS HOLDING OVER THE WEST COAST.  A TROUGH IS
EJECTING OUT OF THE SRN PLAINS WITH A SFC LOW DEVELOPING OVER TX/OK
BORDER (AN MCS HAS DEVELOPED OVER ERN TX). AT 500 HPA...SOUTHWEST
FLOW CONTINUES OVER THE NORTHEAST AND MIDWEST WITH A FLATTENING OF
THE BERMUDA HIGH OVER THE MID ATLANTIC STATES.

THE CONVECTION WITH THE WAVE DEVELOPING OVER THE SRN PLAINS WILL BE
THE WEATHER MAKER FOR THE ALY CWA ALONG WITH THE COLD FRONT OVER THE
NEXT 24-36 HOURS.

THE FIRST ISSUE TODAY TO ADDRESS IS THE FRONTAL BOUNDARY BECOMING
STATIONARY OVER SRN NY/NEW ENGLAND. 00Z ETA TRIES TO LIFT
BOUNDARY NORTH TO ABOUT THE CAPITAL DISTRICT BY 18Z. 00Z GFS IS
FAIRLY SIMILAR.  A WEAK SHORT WAVE MOVES ACROSS THE SRN HLF OF THE
ALY FCST AREA IN THE MID-LEVEL SOUTHWEST FLOW.  SFC DEWPOINTS ARE
PROGGED TO REMAIN IN THE MID 60S TO NEAR 70 WITH PRECIP H20 VALUES
IN THE 1.50-1.75 RANGE.  SOME SFC HEATING IS POSSIBLE...WHICH WILL
HELP DESTABILIZE THE AIR MASS. BUFKIT ETA PROFILES YIELD K-INDICES
OF 30-35 BTWN 18Z TO 00Z WITH SBCAPES OF APPROX 1000-2000 J/KG FROM
JUST SOUTH OF KALY TO KPOU. LIS KALY SOUTH ARE -2 TO -4 AND
SHOWALTERS APPROACHING -2. DEEP SOUTHWEST FLOW LAYER STRENGTHENS
FROM 25 KNOTS AT 850 HPA TO 40-45 KNOTS AT H500 BTWN 18Z AND 00Z.
HOWEVER H500 JET STREAK OF 50-60 KNOTS REMAINS DISPLACED SLIGHTLY
NORTHWARD OVER ST LAWRENCE RIVER VALLEY (AN EVEN STRONGER JET STEAK
OF 80+ KNOTS FURTHER NORTH SOUTH-CENTRAL QUEBEC). H250 JET OF 125
KNOTS REMAINS NORTH OF THE ST LAWRENCE RIVER BTWN 18Z AND 00Z TOO.
THEREFORE SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE WITH
SOME LOCALLY HEAVY RAINFALL AND PERHAPS A FEW ISOLATED STRONG TSTMS
WITH GUSTY WINDS. TEMPS COULD APPROACH UPPER 80S OVER MID HUDSON
VALLEY. H850 TEMPS OF 15-16C SUPPORT MID AND UPPER 80S SOUTH OF KALY
THIS PM WITH SOME SUNSHINE. WILL GO CLOSE TO AVNMOS VALUES HERE.

FRI NIGHT...SFC LOW APPROACHES QUICKLY FROM THE OH-PA BORDER AT 00Z
WITH GULF MOISTURE. TREMENDOUS MOISTURE ADVECTION OCCURS OVER THE
CWA AS PRECIP H20 VALUES RISE CLOSE TO 2 INCHES. H850 JET
STRENGTHENS TO 30-40 KNOTS BY 06Z AND TO 50-60 KNOTS ACCORDING TO
GFS BY 12Z ON THE EAST-CENTRAL NY-WRN NEW ENGLAND BORDER  HEAVIEST
RAINFALL DURING THIS TIME APPEARS TO OCCUR OVER NRN TWO THIRDS OF
CWA WITH STRONG UPWARD VERTICAL MOTION DUE STRONG H500 CYCLONIC
VORTICITY ADVECTION COUPLED WITH STRONG H850 THERMAL ADVECTION.
SBCAPES FROM THE META CONTINUE TO BE 1000-1500 J/KG SOUTH AND EAST
OF KALY AS THIS AREA WILL GET INTO THE WARM SECTOR IN THE OVERNIGHT
PERIOD. H500 JET STREAK OF ALMOST 65 KNOTS MOVES RIGHT OVER CAPITAL
REGION AND SOUTHERN TIER GETS ON FAVORED RIGHT REAR QUAD BTWN 06Z
AND 12Z WITH GOOD UPPER LEVEL DIVERGENCE. BAD TIME OF DAY FOR
SEVERE...BUT SHOWERS AND EMBEDDED TSTMS A GOOD BET. OVERNIGHT QPF
AMOUNTS ARE A BIT HIGHER ON THE GFS WITH UP TO 2 FOR NRN TIER OF
CWA. RIGHT NOW...0.50 TO 1.50 LOOKS POSSIBLE OVER MOST OF CWA WITH
BULK OF EVENT. WENT WITH CATEGORICAL AND LIKELY POPS.

SAT...GFS AND ETA BOTH PUT THE SFC LOW OVER UPSTATE VT BY 12Z SAT
MORNING. COLD FRONT QUICKLY ADVANCES ACROSS MOST OF THE CWA BY 18Z
SAT BY BOTH ETA AND GFS. THE GFS SEEMS A TAD QUICKER. THE POTENT
UPSTREAM H500 TROUGH SHOULD PUSH FRONT THROUGH QUICKLY. WILL END THE
SHOWERS OVER THE EXTREME SRN PORTION OF THE CWA BY THE EARLY TO MID
PM (18Z-21Z TIME FRAME). LEANED CLOSE TO GFSMOS TEMPS AND ACTUALLY
WENT A LITTLE COOLER DUE TO STRONG COLD AIR ADVECTION BEHIND FRONT.
A FEW STRONG TSTMS MAY BE POSSIBLE AHEAD OF BOUNDARY FOR MID HUDSON
VALLEY/BERKSHIRES SOUTH AND EAST. LATEST SPC DAY 2 HAS KALY SOUTH
AND EAST IN SEE TEXT PORTION.
&&

.LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...
SFC FRONT PUSHES EASTWARD TO THE NEW ENGLAND SEABOARD SATURDAY NIGHT
WITH SUNNY...COOL AND DRY WEATHER ON SUNDAY. DRY WEATHER MAY
FEASIBLY PERSIST INTO THE MIDDLE OF NEXT WEEK. A BACKDOOR COLD FRONT
MOVES SOUTHWARD FROM THE ST LAWRENCE RIVER VALLEY LATE MON PM INTO
MONDAY EVENING AND WASHES OUT. RIGHT WILL CONTINUE WITH DRY FORECAST
BASED ON LATEST GFS AND GLOBAL GEM (SPOTTY SPRINKLES AT BEST). NO
CHANGES MADE FROM MON TO THU WITH DRY FORECAST IN PLACE. LONG RANGE
MODELS HINT AT H500 RIDGE BUILDING OVER THE NORTHEAST.

&&

.AVIATION...
SCATTERED SHOWERS THIS MORNING WILL TAPER OFF BRIEFLY BUT THERE WILL
BE ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
EVENING.  A STEADIER RAIN IS LIKELY OVERNIGHT.  THERE WILL BE LOCAL
AREAS OF MIST THROUGH ABOUT 13Z WITH MVFR VSBY AND CIGS.
&&

.HYDROLOGY...
SCATTERED SHOWERS AND THUNDERSTORMS FROM KALY SOUTHWARD COULD
PRODUCE SOME LOCALLY HEAVY RAINFALL OF THE URBAN AND SMALL STREAM
VARIETY THIS AFTERNOON. OVERNIGHT HEAVY RAINFALL IS POSSIBLE FROM
00Z TO 12Z ESPECIALLY FROM THE CAPITAL REGION AND CATSKILLS NORTH
AND WEST. 6 HOUR ZONAL FFG VALUES RANGE FROM 2.3 TO 5 ACROSS THE
FCST AREA. QPF FROM EVENT WILL BE ROUGHLY IN THE 0.50 TO 1.50
RANGE WITH PERHAPS SOME LOCALLY HIGHER AMOUNTS CLOSER TO 2 BEFORE
EARLY PM ON SAT.  THE HPC QPF IS AROUND AND INCH ACROSS FCST AREA
FROM 12Z FRI TO 12Z SAT.  SOME RISES ON SMALL STREAMS...AND RIVERS
WILL BE LIKELY...BUT SHOULD REMAIN WITHIN BANKFULL.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.
&&

SHORT TERM/LONG TERM...WASULA
AVIATION...GERWITZ
Hazardous weather outlook, Aug 20, 5:14 AM EDT, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
514 AM EDT FRI AUG 20 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-211100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.

.DAY ONE...TODAY
SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON THROUGH
SATURDAY MORNING...ESPECIALLY SOUTH AND EAST OF ALBANY.  SOME LOCALLY
HEAVY DOWNPOURS WILL BE POSSIBLE AS AN ABUNDANCE OF LOW LEVEL
MOISTURE WILL BE IN PLACE ACROSS THE FORECAST AREA.  AN ISOLATED
STORM OR TWO MAY BECOME STRONG PRODUCING SOME GUSTY WINDS
...ESPECIALLY OVER THE MID HUDSON VALLEY.  A STATIONARY FRONT WILL BE
THE FOCUS FOR ANY CONVECTIVE DEVELOPMENT TODAY.

A WAVE OF LOW PRESSURE WILL MOVE ALONG THIS BOUNDARY ACROSS CENTRAL
NEW YORK INTO UPSTATE VERMONT PRODUCING SHOWERS AND THUNDERSTORMS
WITH A PERIOD OF HEAVY FRIDAY NIGHT. RAINFALL AMOUNTS WILL RANGE FROM
A HALF AN INCH TO AN INCH AND A HALF IN THE OVERNIGHT PERIOD.

.DAYS TWO THROUGH SEVEN...
THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS LATE SATURDAY MORNING
INTO THE EARLY AFTERNOON AS THE COLD FRONT PASSES THROUGH.  RIGHT
NOW...IT APPEARS THAT THESE THUNDERSTORMS WILL NOT BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

TAW

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 4:24 PM EDTSevere Thunderstorm WarningALYUlster66 min
Aug 20, 4:25 PM EDTSevere Thunderstorm WarningALYSchoharie65 min
Aug 20, 5:17 PM EDTSevere Thunderstorm WarningALYAlbany58 min
Aug 20, 6:23 PM EDTSevere Thunderstorm WarningALYRensselaer52 min
Aug 20, 6:54 PM EDTSevere Thunderstorm WarningALYAlbany36 min
Aug 20, 7:20 PM EDTSevere Thunderstorm WarningALYGreene25 min
Aug 20, 7:27 PM EDTSevere Thunderstorm WarningALYColumbia, Rensselaer63 min

Nearby

Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.